West Virginia, 2001

High Wind in West Virginia, February 9 to 10, 2001

February 9 to 10, 2001 · NWS RLX · 34 events in 34 counties and zones

A strong cold front streaked across West Virginia, bringing a warm spell to an end. Gusts of 35 to 45 mph were common.

Where it happened

Every event with a place to put it; 28 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
34

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A strong cold front streaked across West Virginia, bringing a warm spell to an end. Gusts of 35 to 45 mph were common. The maximum gust was 54 mph at the Parkersburg airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Feb 9, 3:08 PM EST, 5 hours 52 minutes earlier.

Area forecast discussion, Feb 9, 3:08 PM EST, 5 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
308 PM EST FRI FEB 9 2001

FRONT IS CHUGGING ALONG AT ABOUT 30 KTS EASTWARD.  PLANNING ON IT
CROSSING CRW AROUND 02/03Z AND EXITING THE REGION BY 07Z OR SO.
MAIN QUESTION IS WHETHER TO PUT OUT ANY SORT OF WIND ADVISORY WITH
THE FRONTAL PASSAGE.

HAVE ONLY SEEN ONE OB UPSTREAM TODAY (LEX, 19Z) THAT WOULD MEET
ADVISORY CRITERIA.  HAVE DECIDED AGAINST PUTTING UP ADVISORY
ANYWHERE IN CWA.  THINK THAT WITH LOSS OF DAYTIME LOW LEVEL
INSTABILITY PLUS SHEARING OF UPPER SHORT AND SLIGHT RELAXING OF
PRESSURE GRADIENT...WE MAY COME IN JUST UNDER THE LINE.  PLANNING ON
20-30 MPH AREAWIDE WITH 40 OR 45 MPH GUSTS.  ALSO WILL BE ISSUING
SPS TO HIGHLIGHT GUST THREAT WITH ANY SHOWERS.  INTERESTING...WE
COULD SEE A SITUATION WHERE A SEVERE WIND GUST OCCURS IN A
SHOWER...BUT WITHOUT ANY THUNDER.  SUPPORT FOR TSRA ON OUR AREA IS
WANING APPARENTLY...NOTED LACK OF CG STRIKES OVER LAST COUPLE
HOURS.  STILL WILL LEAVE IN A RUMBLE OF THUNDER...FEEL STRENGTH OF
FRONT WARRANTS IT.

NOT LINGERING SHRA FOR VERY LONG BEHIND FRONT WITH QUICK DRYING AND
QUICK SYSTEM MOVEMENT.  WILL LEAVE A LINGERING FLURRY IN THE
NORTHERN MOUNTAINS EARLY SATURDAY...OTHERWISE CLEAR SAILING THROUGH
SUNDAY.  TEMPS WILL NOT GET OUT OF THE 30S ON SATURDAY...WILL
RECOVER A LITTLE BIT ON SUNDAY AS H850 TEMPS RISE A TOUCH.  MOS
TEMPS IN FAIRLY DECENT AGREEMENT AND WILL NOT STRAY TOO FAR.

THANKS RNK/LWX FOR COORD.

.RLX...
WV...NONE.
VA...NONE.
KY...NONE.
OH...NONE.

.END/CL

In the hours before

Special weather statement, Feb 9, 8:17 PM EST, 43 minutes before
KYZ101-102-OHZ066-067-075-076-083>087-100400-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
817 PM EST FRI FEB 9 2001

RAIN SHOWERS MOVING NORTHEASTWARD ACROSS THE AREA THROUGH 1030 PM
THIS EVENING WILL BE ACCOMPANIED BY STRONG...GUSTY WINDS.  WINDS
GUSTS AROUND 40 MPH CAN ACCOMPANY SOME OF THESE SHOWERS.

THESE SPEEDS ARE CAPABLE OF CAUSING SOME MINOR DAMAGE...SUCH AS WEAK
TREE LIMBS AND TWIGS BREAKING OFF OR POORLY SUPPORTED SIGNS BLOWING
OVER.  IF POSSIBLE...AVOID PARKING VEHICLES NEAR ISOLATED TREES.
AREAS EXPOSED TO THE SOUTH AND WEST...PLUS HIGH TERRAIN...ARE THE
MOST LIKELY TO HAVE THESE STRONG GUSTY WINDS.

STAY TUNED TO NOAA WEATHER RzADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Special weather statement, Feb 9, 8:43 PM EST, 17 minutes before
KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013-014-017-019-
020-100400-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
843 PM EST FRI FEB 9 2001

RAIN SHOWERS MOVING NORTHEASTWARD ACROSS THE AREA THROUGH 11 PM
THIS EVENING WILL BE ACCOMPANIED BY STRONG...GUSTY WINDS.  WINDS
GUSTS UP TO 50 MPH CAN ACCOMPANY SOME OF THESE SHOWERS.

THESE SPEEDS ARE CAPABLE OF CAUSING MINOR DAMAGE...SUCH AS SMALL OR
WEAK TREE LIMBS BREAKING OFF OR POORLY SUPPORTED SIGNS BLOWING
OVER.  IF POSSIBLE...AVOID PARKING VEHICLES NEAR ISOLATED TREES.
AREAS EXPOSED TO THE SOUTH AND WEST...PLUS HIGH TERRAIN...ARE THE
MOST LIKELY TO HAVE THESE STRONG GUSTY WINDS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

34 high wind. Local standard time, as filed.

High Wind, Barbour

When
February 9, 9:00 PM EST to February 10, 5:00 AM EST
Where
Barbour forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.133, -80.003 (the zone’s center; the record gives no point)

High Wind, Boone

When
February 9, 9:00 PM EST to February 10, 5:00 AM EST
Where
Boone forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.023, -81.711 (the zone’s center; the record gives no point)

High Wind, Braxton

When
February 9, 9:00 PM EST to February 10, 5:00 AM EST
Where
Braxton forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.700, -80.719 (the zone’s center; the record gives no point)

High Wind, Cabell

When
February 9, 9:00 PM EST to February 10, 5:00 AM EST
Where
Cabell forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.420, -82.242 (the zone’s center; the record gives no point)

High Wind, Calhoun

When
February 9, 9:00 PM EST to February 10, 5:00 AM EST
Where
Calhoun forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.845, -81.118 (the zone’s center; the record gives no point)

High Wind, Clay

When
February 9, 9:00 PM EST to February 10, 5:00 AM EST
Where
Clay forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.463, -81.075 (the zone’s center; the record gives no point)

High Wind, Doddridge

When
February 9, 9:00 PM EST to February 10, 5:00 AM EST
Where
Doddridge forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.269, -80.707 (the zone’s center; the record gives no point)

High Wind, Fayette

When
February 9, 9:00 PM EST to February 10, 5:00 AM EST
Where
Fayette forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

High Wind, Gilmer

When
February 9, 9:00 PM EST to February 10, 5:00 AM EST
Where
Gilmer forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.924, -80.857 (the zone’s center; the record gives no point)

High Wind, Harrison

When
February 9, 9:00 PM EST to February 10, 5:00 AM EST
Where
Harrison forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.284, -80.380 (the zone’s center; the record gives no point)

High Wind, Jackson

When
February 9, 9:00 PM EST to February 10, 5:00 AM EST
Where
Jackson forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.835, -81.675 (the zone’s center; the record gives no point)

High Wind, Kanawha

When
February 9, 9:00 PM EST to February 10, 5:00 AM EST
Where
Kanawha forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.337, -81.528 (the zone’s center; the record gives no point)

High Wind, Lewis

When
February 9, 9:00 PM EST to February 10, 5:00 AM EST
Where
Lewis forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.996, -80.502 (the zone’s center; the record gives no point)

High Wind, Lincoln

When
February 9, 9:00 PM EST to February 10, 5:00 AM EST
Where
Lincoln forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.175, -82.070 (the zone’s center; the record gives no point)

High Wind, Logan

When
February 9, 9:00 PM EST to February 10, 5:00 AM EST
Where
Logan forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.832, -81.935 (the zone’s center; the record gives no point)

High Wind, Mason

When
February 9, 9:00 PM EST to February 10, 5:00 AM EST
Where
Mason forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.770, -82.026 (the zone’s center; the record gives no point)

High Wind, McDowell

When
February 9, 9:00 PM EST to February 10, 5:00 AM EST
Where
McDowell forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.379, -81.654 (the zone’s center; the record gives no point)

High Wind, Mingo

When
February 9, 9:00 PM EST to February 10, 5:00 AM EST
Where
Mingo forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.726, -82.135 (the zone’s center; the record gives no point)

High Wind, Nicholas

When
February 9, 9:00 PM EST to February 10, 5:00 AM EST
Where
Nicholas forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

High Wind, Pleasants

When
February 9, 9:00 PM EST to February 10, 5:00 AM EST
Where
Pleasants forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.371, -81.161 (the zone’s center; the record gives no point)

High Wind, Pocahontas

When
February 9, 9:00 PM EST to February 10, 5:00 AM EST
Where
Pocahontas forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

High Wind, Putnam

When
February 9, 9:00 PM EST to February 10, 5:00 AM EST
Where
Putnam forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.509, -81.909 (the zone’s center; the record gives no point)

High Wind, Raleigh

When
February 9, 9:00 PM EST to February 10, 5:00 AM EST
Where
Raleigh forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

High Wind, Randolph

When
February 9, 9:00 PM EST to February 10, 5:00 AM EST
Where
Randolph forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

High Wind, Ritchie

When
February 9, 9:00 PM EST to February 10, 5:00 AM EST
Where
Ritchie forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.178, -81.063 (the zone’s center; the record gives no point)

High Wind, Roane

When
February 9, 9:00 PM EST to February 10, 5:00 AM EST
Where
Roane forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.714, -81.348 (the zone’s center; the record gives no point)

High Wind, Taylor

When
February 9, 9:00 PM EST to February 10, 5:00 AM EST
Where
Taylor forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.336, -80.046 (the zone’s center; the record gives no point)

High Wind, Tyler

When
February 9, 9:00 PM EST to February 10, 5:00 AM EST
Where
Tyler forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.465, -80.885 (the zone’s center; the record gives no point)

High Wind, Upshur

When
February 9, 9:00 PM EST to February 10, 5:00 AM EST
Where
Upshur forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.898, -80.233 (the zone’s center; the record gives no point)

High Wind, Wayne

When
February 9, 9:00 PM EST to February 10, 5:00 AM EST
Where
Wayne forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.146, -82.427 (the zone’s center; the record gives no point)

High Wind, Webster

When
February 9, 9:00 PM EST to February 10, 5:00 AM EST
Where
Webster forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

High Wind, Wirt

When
February 9, 9:00 PM EST to February 10, 5:00 AM EST
Where
Wirt forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.022, -81.379 (the zone’s center; the record gives no point)

High Wind, Wood

When
February 9, 9:00 PM EST to February 10, 5:00 AM EST
Where
Wood forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.211, -81.515 (the zone’s center; the record gives no point)

High Wind, Wyoming

When
February 9, 9:00 PM EST to February 10, 5:00 AM EST
Where
Wyoming forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.610, -81.549 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2001Every state in 2001This day in weather historyWarnings in West Virginia, February 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5228815, 5228816, 5228900, 5228901, 5228902, 5228903, 5228904, 5228905, 5228906, 5228907, 5228908, 5228909, 5228910, 5228911, 5228912, 5228913, 5228914, 5228915, 5228916, 5228917, 5228918, 5228919, 5228920, 5228921, 5228922, 5228923, 5228924, 5228925, 5228926, 5228927, 5228928, 5228929, 5228930, 5228931.